Kentucky, 2003

Flash Flood and Flood in Kentucky, August 22, 2003

August 22, 2003 · NWS ILN · 6 events in 4 counties and zones

4 thunderstorm wind, 1 flash flood, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 22, 10:06 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 22, 10:06 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1106 AM EDT FRI AUG 22 2003

COLD FRONT IS CURRENTLY RUNNING FROM NEAR MNN-MIE.  JUST SOUTH OF
FRONT IN CENTRAL OHIO AND MIAMI VALLEY...STRATUS DECK IS KEEPING
TEMPS DOWN AND HELP KEEP CONVECTION CAPPED.  WILL REMOVE CHANCE OF
SHOWERS NORTH OF FRONT AND WHERE STRATUS IS.

HIGHS IN THE LOWER 80S NORTH STILL OKAY.  WILL KNOCK DOWN CENTRAL
OHIO TO LOWER 80S.

CLEMISILN OUT SHORTLY.

.ILN...NONE.

SITES
Hazardous weather outlook, Aug 22, 5:50 AM EST, 5 hours 20 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-221245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
650 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. A FEW OF
THE STORMS MAY BECOME SEVERE...MAINLY ALONG AND TO THE SOUTH OF THE
OHIO RIVER. THE MAIN SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 22, 5:46 AM EST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
646 AM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 AM    LAWRENCEBURG              IN   .75 INCH HAIL
08/22/03   DEARBORN
Local storm report, Aug 22, 7:03 AM EST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
803 AM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    CINCINNATI                OH   .75 INCH HAIL
08/22/03   HAMILTON                       FELL IN THE WESTERN HILLS
                                          AREA OF CINCINNATI.REPORTED
                                          BY LAW ENFORCEMENT.
Local storm report, Aug 22, 9:59 AM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1059 AM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    WEST UNION                OH   WIND DAMAGE
08/22/03   ADAMS                          SEVERAL TREES DOWN IN AND
                                          NEAR WEST UNION.

GAT
Local storm report, Aug 22, 10:00 AM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1100 AM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 AM    SEAMAN                    OH   FLOOD
08/22/03   ADAMS                          WATER COVERING AND RISING
                                          ON SEVERAL ROADS

GAT

The radar

The Cincinnati radar (KILN), 99 km away, was scanning. The volume nearest the first event began at 16:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
August 22, 11:10 AM EST to 11:14 AM EST
Where
Lewis County, 2 mi W of Tollesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.550, -83.600

A barn was blown down and a few tobacco barns sustained minor roof and siding damage.

Thunderstorm Wind, Mason

When
August 22, 11:35 AM EST to 11:39 AM EST
Where
Mason County, Orangeburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.567, -83.683

Trees were downed along Orangeburg Road.

Thunderstorm Wind, Grant

When
August 22, 2:10 PM EST to 2:14 PM EST
Where
Grant County, Williamstown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
38.633, -84.550

Large limbs were downed.

Thunderstorm Wind, Grant

When
August 22, 2:45 PM EST to 2:49 PM EST
Where
Grant County, 2 mi NW of Keefer
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
38.550, -84.650

Trees were knocked down along Lawrenceville Road.

Flash Flood, Grant

When
August 22, 2:45 PM EST to 4:30 PM EST
Where
Grant County, Lawrenceville
Reported by
GENERAL PUBLIC
Coordinates
38.649, -84.625 (the zone’s center; the record gives no point)

Roads were flooded.

Flood, Owen

When
August 22, 3:30 PM EST to 4:45 PM EST
Where
Owen forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.520, -84.828 (the zone’s center; the record gives no point)

A large cluster of thunderstorms with heavy rain developed across northern Kentucky during the late afternoon. The heavy rain caused flooding of roads across the southern part of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333478, 5333479, 5333480, 5333481, 5333482, 5333483.